Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 182, NWS Dodge City, KS

June 12, 1999Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 1999, 12:47 AM CDT for Seward County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1999, 12:47 AM CDT (05:47 UTC)
Expired
Jun 12, 1999, 1:35 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Seward County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS1 KDDC 120546 RRA
SVRDDC
KSC175-120635-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1247 AM CDT SAT JUN 12 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEWARD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 135 AM CDT

* AT 1243 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A LARGE
  CLUSTER OF SEVERE THUNDERSTORMS CENTERED AT 7 MILES NORTHWEST OF
  NATIONAL HELIUM PLANT... MOVING SLOWLY NORTH AT 5 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SEWARD COUNTY

THIS REPLACES AND EXTENDS THE PREVIOUS WARNING FOR NORTHERN SEWARD
COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER
THAN 1 INCH IN DIAMETER.  IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING.

$$

POAGE/BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:08 PM CDT, 9 hours 39 minutes earlier.

Area forecast discussion, Jun 11, 3:08 PM CDT, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
308 PM CDT FRI JUN 11 1999

PER VIS PICS...SOME TCU TRYING TO GO UP OVER HAMILTON COUNTY ALONG
WEAK OUTFLOW BOUNDARY LOCATED FROM HAYS TO SYRACUSE. THIS FEATURE
MAY IGNITE LATER THIS AFTERNOON...HOWEVER SFC CONVERGENCE IS ON THE
WEAK SIDE.

STORMS ONCE AGAIN GOING ALONG THE FOOTHILLS OF THE COLORADO ROCKIES.
NGM PICKS UP THE LOW-LEVEL JET OVERNIGHT INTO THIS AREA. ATTM...SEE
NO REASON WHY STORMS WONT MOVE INTO NOSE OF LOW-LEVEL JET.
ALSO...GRANADA PROFILER SHOWING SE FLOW FROM THE SFC TO AROUND 750
MB.

IF WEAK OUTFLOW BOUNDARY OVER NORTHERN CWA DOESNT LIGHT UP THIS
AFTERNOON...THEN COLORADO STORMS WILL PROBABLY MAKE A BEELINE FOR
CWA DURING THE NIGHT. UPSHOT IS THAT POPS FROM PREVIOUS SHIFT WILL
CONTINUE FOR TONIGHT. 1ST PD FLASH FLOOD WATCH WILL NOT BE ISSUED
SINCE CWA DID NOT SEE WIDESPREAD HVY RAINFALL LAST NIGHT.
HOWEVER...WILL WORD HVY RAINFALL POSSIBLE IN THE ZONES.

FOR SATURDAY...SAME AS IT EVER WAS. MORNING CONVECTION WILL MOVE
EAST...GIVING WAY TO CLEARING DURING THE AFTERNOON. ONCE AGAIN
MODELS SUGGEST SAME SCENARIO FOR SATURDAY NIGHT...SO WILL KEEP GOOD
POPS GOING WITH THE MENTION FOR HVY RAIN AGAIN. IF CWA REALIZES
PLENTY OF RAIN OVERNIGHT TONIGHT...THEN FFA MAY BE NEEDED FOR
TOMORROW NIGHT. BEARS WATCH.

SUNDAY LOOKS TO BE WARMER...SO FCST WILL REFLECT THIS TREND. LOW
POPS WILL STILL BE MENTIONED WITH THE IDEA THAT OUTFLOW BOUNDARIES
MAY BE AROUND DURING THE DAY TO ACT AS FOCI FOR POSSIBLE CONVECTION.

EXTENDED DISCUSSION...
EXTENDED MODELS CONTINUE THE TREND OF WESTERN US RIDGE DEVELOPING
EARLY NEXT WEEK. MODELS DIFFER SLIGHTLY ON TIMING OF SFC FRONT
DRIFTING INTO OK/TX WITH A GENERAL AGREEMENT OF LATE SUNDAY/EARLY
MONDAY. AS A NW FLOW DEVELOPS EARLY IN THE WEEK WITH A SERIES WAVES
MOVING ACROSS THE AREA THROUGH MID WEEK. SUNDAY NIGHT SOME UPSLOPE
FLOW AND PRESENTS OF A VORT LOBE PASSING ACROSS THE AREA FROM
AVN/MRF. WILL THEREFORE KEEP A CHC OF TS GOING ON SUNDAY NIGHT.
SFC HIGH BUILDING ACROSS KS EARLY IN THE WEEK AS A SERIES OF WAVE
MOVE ALONG THE DEVELOPING NW FLOW. WILL KEEP TEMPS AROUND THE
SEASONAL NORM FOR NOW WITH A MENTION OF SLT CHC OF TS AS EACH WAVE
PASSES. APPARENT COLD FRONT MOVES THROUGH THE AREA MID WEEK SO KEEP
SLIGHTLY COOLER TEMPS ON THURSDAY WITH A GRADUAL REBOUND ON FRIDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/079 057/080 059 647
GCK 056/078 056/079 058 647
EHA 055/080 055/081 056 647
LBL 057/079 057/081 060 647
HYS 061/080 061/081 062 536
P28 064/079 065/083 065 647

.DDC...NONE.

MCCAMMON/BURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:18 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens47 min
Jun 11, 11:43 PM CDTSevere Thunderstorm WarningDDCSeward47 min
Jun 12, 12:06 AM CDTSevere Thunderstorm WarningDDCSeward34 min
Jun 12, 12:40 AM CDTFlash Flood WarningDDCMorton, Stevens4 hr
Jun 12, 12:40 AM CDTFlash Flood WarningDDCMeade, Seward4 hr
Jun 12, 2:02 AM CDTSevere Thunderstorm WarningDDCMeade48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.